Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 261, NWS Little Rock, AR

May 24, 2000Cleburne County, Independence County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 24, 2000, 11:13 PM CDT for Cleburne County, Independence County, Arkansas. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 11:13 PM CDT (04:13 UTC)
Expired
May 25, 2000, 12:10 AM CDT
In force
57 min
Issued by
NWS Little Rock, AR
Area
Whole counties

Counties Cleburne County, AR, Independence County, AR

The radar

The Little Rock radar (KLZK), 99 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 11:30 PM CDTThunderstorm Wind 50 EHeber Spgs, AR
May 24, 11:35 PM CDTThunderstorm Wind 50 EConcord, AR
May 24, 11:40 PM CDTThunderstorm Wind 50 EBatesville, AR
May 24, 11:42 PM CDTThunderstorm Wind 50 EBatesville, AR
May 24, 11:50 PM CDTThunderstorm Wind 52 MOil Trough, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2916 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS54 KLZK 250416
SVRLIT
ARC023-063-250510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1113 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS
  INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1210 AM CDT

* AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM JUST NORTHWEST OF HARDY TO NEAR  
  MOUNTAIN VIEW AND CLINTON...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CUSHMAN AROUND 1125 PM CDT
  HEBER SPRINGS AROUND 1130 PM CDT
  BATESVILLE AROUND 1135 PM CDT
  NEWARK AROUND 1150 PM CDT

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR...SUCH AS DOWNED TREES OR TREE
LIMBS AND POWER LINES. THE STORMS MAY ALSO PRODUCE HAIL IN SOME AREAS.
FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORMS PASS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:25 PM CDT, 7 hours 48 minutes earlier.

Area forecast discussion, May 24, 3:25 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT WED MAY 24 2000

INGREDIENTS SEEM TO BE COMING TOGETHER FOR AN MCS TYPE EVENT TONIGHT
OVER NORTHERN AR. STORMS SHOULD FIRE THIS AFTERNOON JUST NORTH OF
SURFACE TROF EXTENDING FROM NORTHERN OK INTO NORTHERN AR. THETA-E
AXIS ALSO PROGGED BY ETA MODEL TO PERSIST OVER NORTHERN AR INTO
THU. THIS...ALONG WITH POTENT UPPER SHORT WAVE MOVING EAST FROM
OK/KS AND LOW LEVEL JET SOMEWHAT FARTHER SOUTH...SHOULD HELP SUSTAIN
CONVECTION MOST OF THE NIGHT. DIVERGING 1000-500 MB THICKNESSES ALSO
SUGGEST BACK-BUILDING...SO WILL MENTION HEAVY RAINS IN ZONES OVER
THE OZARKS OF NORTH ARKANSAS TONIGHT.

FRONT BECOMES STATIONARY OVER CENTRAL AR LATER TONIGHT/THU TIME
FRAME WITH ADDITIONAL WEAK IMPULSES COMING EAST OVER H50 FLAT RIDGE.
THUS...WILL LEAVE SCATTERED THUNDERSTORMS IN THE FORECAST THROUGH
THURSDAY NIGHT.

SHOULD GET INTO WARM SECTOR FRI AS FRONT MOVES BACK NORTH AND LOW
PRESSURE DEVELOPS OVER WESTERN OK...SO WILL EASE OFF RAIN CHANCES
FOR THAT TIME FRAME.

NGM MOS TEMPS LOOK O.K.

(45)

.LIT...NONE.

In the hours before

Special weather statement, May 24, 10:03 PM CDT, 1 hour 10 minutes before
ARZ003>007-012>016-021>025-030>033-037>046-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1003 PM CDT WED MAY 24 2000

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN AND CENTRAL
ARKANSAS UNTIL 3 AM CDT THURSDAY MORNING...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS DEVELOPED ACROSS KANSAS
AND OKLAHOMA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. A
SECOND CLUSTER ALSO DEVELOPED ACROSS THE TEXAS PANHANDLE LATE THIS
AFTERNOON. THESE TWO CLUSTERS WILL SPREAD ACROSS THE NORTHERN AND
CENTRAL PARTS OF THE STATE THROUGH THE LATE EVENING AND THE
OVERNIGHT HOURS.

THEREFORE...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR PARTS
NORTHERN AND CENTRAL ARKANSAS UNTIL 3 AM CDT THURSDAY MORNING. THIS
WATCH INCLUDES AREAS MAINLY NORTH AND WEST OF A LINE FROM MENA
THROUGH DES ARC TO NEWPORT.

SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL OF DIME SIZE OR
LARGER AND DAMAGING WINDS IN EXCESS OF 58 MPH. ALTHOUGH...THE MAIN
THREAT WILL BE DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA.

PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD BE PREPARED FOR
SEVERE WEATHER THIS EVENING. BE READY FOR ACTION AND FIND A SAFE
PLACE IF A WARNING IS ISSUED FOR YOUR AREA.

(49)
Local storm report, May 24, 11:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1107 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    SNOW                      AR   .75 INCH HAIL
05/24/00   MARION                         CIVIL DEFENSE OFFICIALS
                                          REPORTED DIME SIZE HAIL
                                          AND AN ESTIMATED 60 MPH
                                          WIND GUST

1010 PM    YELLVILLE                 AR   WIND DAMAGE
05/24/00   MARION                         HAM RADIO OPERATORS
                                          REPORTED TREE LIMBS DOWN
                                          IN THE CITY SQUARE

1030 PM    MOUNTAIN HOME             AR   WIND DAMAGE
05/24/00   BAXTER                         COUNTY SHERIFF REPORTED A
                                          TREE DOWN ON A CAMP
                                          TRAILOR

1045 PM    MOUNTAIN HOME             AR   WIND DAMAGE
05/24/00   BAXTER                         HAM RADIO OPERATORS
                                          REPORTED TREES DOWN NORTH
                                          OF THE CITY LIMITS ON
                                          HIGHWAY 5

1045 PM    CALICO ROCK               AR   75 MPH TSTM GUST
05/24/00   IZARD                          HAM RADIO OPERATORS
                                          REPORTED WIND GUSTS
                                          BETWEEN 70 AND 80 MPH AND
                                          TREES AND POWER LINES DOWN

(49)

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:28 PM CDTSevere Thunderstorm WarningLZKBoone52 min
May 24, 9:48 PM CDTSevere Thunderstorm WarningLZKMarion57 min
May 24, 9:48 PM CDTSevere Thunderstorm WarningLZKNewton57 min
May 24, 10:05 PM CDTSevere Thunderstorm WarningLZKBaxter55 min
May 24, 10:18 PM CDTTornado WarningLZKBaxter42 min
May 24, 10:24 PM CDTSevere Thunderstorm WarningLZKSearcy46 min
May 24, 10:29 PM CDTSevere Thunderstorm WarningLZKFulton56 min
May 24, 10:39 PM CDTSevere Thunderstorm WarningLZKIzard, Stone66 min
May 24, 10:50 PM CDTSevere Thunderstorm WarningLZKVan Buren55 min
May 24, 10:55 PM CDTTornado WarningLZKIzard50 min
May 24, 11:05 PM CDTSevere Thunderstorm WarningLZKSharp50 min
May 25, 3:04 AM CDTSevere Thunderstorm WarningLZKScott56 min
May 25, 3:11 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Newton64 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.